Maryland, 2007

Flood in Maryland, December 13, 2007

December 13, 2007 · NWS PBZ · 1 event in 1 county or zone

An area of strong low pressure pushed a cold front across the region with heavy rain. Combined with some snow melt this produced flooding across portions of Northern West Virginia, Garrett county Maryland, and Greene and Fayette counties in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An area of strong low pressure pushed a cold front across the region with heavy rain. Combined with some snow melt this produced flooding across portions of Northern West Virginia, Garrett county Maryland, and Greene and Fayette counties in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 13, 10:15 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 13, 10:15 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 AM EST THU DEC 13 2007

.SYNOPSIS...
SURFACE LOW WILL TRACK EAST ACROSS WEST VIRGINIA AND OFF THE MID
ATLANTIC COAST TONIGHT. RAIN WILL CONTINUE ACROSS THE SOUTHERN
PART OF THE FORECAST AREA...WITH FREEZING RAIN...SLEET AND SNOW
NORTH. A BRIEF BREAK IS EXPECTED ON FRIDAY BEFORE THE NEXT STORM
MOVES IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
PRECIPITATION HAS ALREADY CHANGED OVER TO RAIN SOUTH OF BVI-PIT-
IDI LINE WITH MIXTURE OF FREEZING RAIN AND SNOW NORTH. UPGRADED
NORTHERN TIER COUNTIES FROM ADVISORY TO WINTER WEATHER WARNING
TODAY WITH HEAVIER PRECIPITATION MOVING INTO REGION. PLAYED UP
WORDING IN ZONES FOR MORE ICE ACCUMULATION AND LESS SNOW
ACCUMULATION THAN EARLIER ISSUANCE.

STREAM AND DRAINAGE FLOODING PROBLEMS CONTINUE ACROSS A FEW
SOUTHERN ZONES THIS MORNING. EXPECT PRECIPITATION TO TAPER OFF
QUICKLY LATE THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE BUILDS IN FRIDAY AFTERNOON/NIGHT WHICH WILL BRING
QUICK END TO LES. EYES WILL BE FOCUSED ON NEXT STORM WHICH WILL
DEVELOP SOMEWHERE OVER THE SOUTHERN US AND THEN BEGIN TO MOVE
NORTHWARD. STILL MANY ISSUES TO BE RESOLVED WITH SYSTEM.
TIMING...HOW FAR NORTH WARMER AIR PUSHES AHEAD OF STORM...HOW FAST
STORM WILL GO COASTAL. ANOTHER INTERESTING ITEM IS CURRENT 84HR
NAM SHOWS NO STORM AT ALL. CONSENSUS IS FOR AN EVENT THIS WEEKEND
BUT THE PARTICULARS ARE FAR FROM SET. AREA SHOULD BEGIN TO SEE
NORTHERN EDGE OF SNOW FROM SYSTEM LATE SAT MORNING INTO AFTERNOON.
WARMER AIR IS NUDGING NORTHWARD...BUT CURRENTLY MAINLY A SNOW
EVENT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HEAVIEST QPF FROM SYSTEM MOVES THROUGH SAT NIGHT BEFORE STORM GOES
COASTAL. THIS IS ALSO THE TIME AT WHICH WARMEST AIR PUSHES
NORTHWARD. COULD SEE A CHANGE OVER TO RAIN IN THE FAR SOUTH...BUT
WITH SO MUCH AIR SURGING NORTHWARD...LOOKS TO BE A HEAVY WET SNOW
SATURDAY NIGHT. BY 12Z SUN...SFC LOW IS OVER NJ AND QUICKLY
HEADING NORTHEASTWARD. WOULD EXPECT TO SEE WRAP AROUND SNOW SHOWERS
CONTINUE THROUGH SUNDAY...WITH MUCH COLDER TEMPS. WAY TO EARLY TO
MAKE ANY GUESSES ON ACCUMULATIONS AS A MORE NORTH AND WEST TRACK
WOULD REALLY CUT INTO SNOWFALL. IN RESPONSE TO MAJOR STORM...LARGE
HIGH PRESSURE WILL MOVE IN MONDAY THROUGH WEDNESDAY WHICH WILL
KEEP AIR COLD BUT SHOULD BE QUIET.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS LOW PRESSURE SYSTEM MOVES BY THE UPPER OHIO VALLEY, THE
ACCOMPANYING MIXED PRECIPITATION WILL SATURATE LOW LEVELS AND CAUSE
IFR CONDITIONS MAINLY BETWEEN 11Z AND 20Z. GEFS AND SREF MODEL RUNS
SHOW PRECIPITATION TYPE WILL BE AN ISSUE WITH BRIEF PERIODS OF
FREEZING RAIN THIS MORNING FOR TAFS NEAR KPIT AND A PROLONGED PERIOD
OF SNOW AND POSSIBLY SLEET FOR KFKL AND KDUJ.

THE NEXT EPISODE OF IFR CONDITIONS WILL BE LATE SATURDAY INTO MONDAY
AS RECENT GFS AND ECMWF MODEL RUNS SHOW ANOTHER LOW PRESSURE SYSTEM
AFFECTING THE UPPER OHIO VALLEY WITH MAINLY SNOW AS IT MOVES
NORTHEASTWARD THROUGH THE VIRGINIAS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...ICE STORM WARNING UNTIL NOON EST TODAY FOR MDZ001.
OH...NONE.
PA...WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
     PAZ007>009-015-016.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR PAZ013-014-
     022.
     FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR PAZ023.
WV...NONE.

&&
Hazardous weather outlook, Dec 13, 3:42 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EST THU DEC 13 2007

PAZ023-030-032-140845-
INDIANA-WESTMORELAND-FAYETTE-
342 AM EST THU DEC 13 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA THIS MORNING. WITH
TEMPERATURES ACROSS THE AREA AT OR BELOW FREEZING...RAIN THAT
FALLS WILL FREEZE AS IT CONTACTS COLDER SURFACES. BE AWARE IF YOU
WILL BE TRAVELING...ICY ROADS ARE LIKELY. ALSO BE CAREFUL ON
OUTDOOR WALKWAYS AS THEY TOO WILL BECOME COVERED WITH A THIN GLAZE
OF ICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LARGE SYSTEM WILL BRING THE CHANCE FOR ACCUMULATING SNOWS
FOR THE WEEKEND. SNOW FROM THE SYSTEM SHOULD BEGIN TO OVERSPREAD
THE AREA SATURDAY AFTERNOON. SNOW IS EXPECTED TO CONTINUE INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007-013-014-022-140845-
MERCER-LAWRENCE-BUTLER-ARMSTRONG-
342 AM EST THU DEC 13 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A STORM SYSTEM WILL BRING A WINTRY MIX TO THE AREA TODAY. THE
PRECIPITATION SHOULD BEGIN AS A MIXTURE OF RAIN...FREEZING RAIN AND
SNOW AND THEN CHANGE TO ALL RAIN BY THIS AFTERNOON. NORTHERN
LOCATIONS COULD SEE A LIGHT SNOW ACCUMULATION THIS MORNING. BE
AWARE IF YOU WILL BE TRAVELING...ICY ROADS ARE LIKELY. ALSO BE
CAREFUL ON OUTDOOR WALKWAYS AS THEY TOO WILL BECOME COVERED WITH A
THIN GLAZE OF ICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LARGE SYSTEM WILL BRING THE CHANCE FOR ACCUMULATING SNOWS
FOR THE WEEKEND. SNOW FROM THE SYSTEM SHOULD BEGIN TO OVERSPREAD
THE AREA SATURDAY AFTERNOON. SNOW IS EXPECTED TO CONTINUE INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-140845-
GARRETT-
342 AM EST THU DEC 13 2007

...ICE STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

A STORM SYSTEM WILL SPREAD RAIN ACROSS THE AREA THIS MORNING.
TEMPERATURES IN EASTERN PORTIONS OF THE COUNTY WILL REMAIN AT OR
BELOW FREEZING THIS MORNING. RAIN THAT FALLS WILL FREEZE AS IT
CONTACTS COLDER SURFACES. BE AWARE IF YOU WILL BE TRAVELING...ICY
ROADS ARE LIKELY. ALSO BE CAREFUL ON OUTDOOR WALKWAYS AS THEY TOO
WILL BECOME COVERED WITH A GLAZE OF ICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LARGE SYSTEM WILL BRING THE CHANCE FOR ACCUMULATING SNOWS
FOR THE WEEKEND. SNOW FROM THE SYSTEM SHOULD BEGIN TO OVERSPREAD
THE AREA SATURDAY MORNING. SNOW IS EXPECTED TO CONTINUE INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ020-021-140845-
BEAVER-ALLEGHENY-
342 AM EST THU DEC 13 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA THIS MORNING. WITH
TEMPERATURES ACROSS THE AREA AT OR BELOW FREEZING...RAIN THAT
FALLS WILL FREEZE AS IT CONTACTS COLDER SURFACES. TEMPERATURES
WILL RISE ABOVE 32 DEGREES AROUND 9 AM. BE AWARE IF YOU WILL BE
TRAVELING...ICY ROADS ARE LIKELY. ALSO BE CAREFUL ON OUTDOOR
WALKWAYS AS THEY TOO WILL BECOME COVERED WITH A THIN GLAZE OF ICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LARGE SYSTEM WILL BRING THE CHANCE FOR ACCUMULATING SNOWS
FOR THE WEEKEND. SNOW FROM THE SYSTEM SHOULD BEGIN TO OVERSPREAD
THE AREA SATURDAY AFTERNOON. SNOW IS EXPECTED TO CONTINUE INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ008-009-015-016-140845-
VENANGO-FOREST-CLARION-JEFFERSON PA-
342 AM EST THU DEC 13 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A STORM SYSTEM WILL BRING A WINTRY MIX OF SNOW AND FREEZING RAIN TO
THE AREA TODAY. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE
TODAY WITH THE HIGHER AMOUNTS IN LOCATIONS THAT REMAIN MOSTLY
SNOW. BE AWARE IF YOU WILL BE TRAVELING...ICY AND SNOW COVERED
ROADS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LARGE SYSTEM WILL BRING THE CHANCE FOR ACCUMULATING SNOWS
FOR THE WEEKEND. SNOW FROM THE SYSTEM SHOULD BEGIN TO OVERSPREAD
THE AREA SATURDAY AFTERNOON. SNOW IS EXPECTED TO CONTINUE INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021>023-
041-140845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
342 AM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LARGE SYSTEM WILL BRING THE CHANCE FOR ACCUMULATING SNOWS
FOR THE WEEKEND. SNOW FROM THE SYSTEM SHOULD BEGIN TO OVERSPREAD
THE AREA SATURDAY AFTERNOON. SNOW IS EXPECTED TO CONTINUE INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 13, 10:05 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 AM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLOOD            FAIRMONT                39.48N 80.15W
12/13/2007                   MARION             WV   BROADCAST MEDIA

            DECKERS CREEK IS REPORTED OUT OF ITS BANKS.

&&

DARNLEY
Local storm report, Dec 13, 10:40 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLOOD            GRANVILLE               39.65N 79.99W
12/13/2007                   MONONGALIA         WV   BROADCAST MEDIA

            GRANVILLE RUN IS OUT OF ITS BANKS WITH REPORTS OF
            FLOODING

&&

DARNLEY
Local storm report, Dec 13, 10:44 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     FLOOD            MORGANTOWN              39.64N 79.95W
12/13/2007                   MONONGALIA         WV   EMERGENCY MNGR

            NUMEROUS ROADWAYS ARE CLOSED

&&

DARNLEY
Local storm report, Dec 13, 10:46 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLOOD            GRANVILLE               39.65N 79.99W
12/13/2007                   MONONGALIA         WV   BROADCAST MEDIA

            GRANVILLE RUN IS OUT OF ITS BANKS WITH REPORTS OF
            FLOODING

&&

DARNLEY
Local storm report, Dec 13, 12:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLOOD            20 S REEDSVILLE         39.22N 79.80W
12/13/2007                   TUCKER             WV   EMERGENCY MNGR

            REPORT THAT FLATROCK ROAD IS CLOSED DUE TO FLOODING

&&

JDARNLEY
Local storm report, Dec 13, 12:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1217 PM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLOOD            15 S REEDSVILLE         39.29N 79.80W
12/13/2007                   PRESTON            WV   EMERGENCY MNGR

            REPORT THAT FLATROCK ROAD IS CLOSED DUE TO FLOODING

&&

JDARNLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Garrett

When
December 13, 12:30 PM EST to 4:30 PM EST
Where
Garrett County, Mc Henry to 0.69 mi W of Mc Henry
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
County Official
Coordinates
39.550, -79.350

County official reported multiple streams and creeks out of their banks with numerous roads closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64869.